Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 101, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 9, 1997, 6:23 PM CDT for Collingsworth County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 1997, 6:23 PM CDT (23:23 UTC)
- Expired
- Jun 9, 1997, 7:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Collingsworth County, TX
The radar
The Amarillo radar (KAMA), 134 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
474 WUUS1 KAMA 092324 RRA SVRAMA TXC087-100000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 623 PM CDT MON JUN 9 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...NORTHERN COLLINGSWORTH COUNTY AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SHAMROCK MOVING SOUTHEAST AT 20 MPH. THIS STORM HAS HAD A HISTORY OF PRODUCING LARGE HAIL. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE IN SEVERE THUNDERSTORMS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:31 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 9, 3:31 PM CDT, 2 hours 52 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT MON JUN 9 1997 RNFL DURG DAY HAS REACHED THE POINT WHERE FFW/S NEEDED OVR NERN ZNS. WL CONT WITH FFA OVR NERN ZNS WHERE PCPN CONTG...AND NWRN ZNS WHERE INFLUENCE OF H5 LOW AND ROTG VOT LOBES WL BE GREATEST. RADAR INDCG NEW DVLPMT E OF AMA FORMING INTO A LN. WITH VRY SLOW MOVMT EXPCD... FFA WL ALSO BE EXPANDED TO INCLUDE SERN ZNS. SCT TRW FCST FOR SWRN ZNS WHERE HTG HAS BEEN BEST AND INSTBY GREATEST. SVR WL BE MENTIONED FOR ALL BUT NERN ZNS IN COOLER AIR. SOME LINGERING MRNG PCPN PSBL FOR ERN ZNS AS H5 TROF MOVS EWD...THEN NEXT SHRT WV TROF MOVS IN FM W LATE TUE. WITH CONTG RICH MSTR...AND INCRG H8 SLY FLOW DURG NGT...FEEL SCT TRW A GOOD BET FOR TUE NGT. ON WED...DYNAMICS LESS OF A FACTOR...BUT MRNG FOG ANTICIPATED WITH WM AND HUMID CONDS CONTG. 03 .AMA... TX...FLASH FLOOD WATCH TONIGHT ZONES 1>10..14>15..19>20. OK...FLASH FLOODD WATCH TONIGHT ZONES 1>3. COCKRELL
In the hours before
Special weather statement, Jun 9, 12:30 PM CDT, 5 hours 53 minutes before
OKZ001>003-TXZ001>020-100500- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON JUN 9 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN TEXAS PANHANDLE LATE THIS AFTERNOON THROUGH TONIGHT. THE SLIGHT RISK AREA IS MAINLY SOUTH OF A LINE FROM NARA VISA NEW MEXICO TO BORGER TO CANADIAN TEXAS. A COLD FRONT WILL SLOWLY PUSH SOUTHWEST ACROSS THE AREA TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PASS NEAR THE PANHANDLES TONIGHT INTO EARLY TUESDAY. THE UPPER LEVEL SYSTEM ALONG WITH THE COLD FRONT AND ABUNDANT MOISTURE WILL SET THE STAGE FOR THUNDERSTORMS TO DEVELOP THROUGH TONIGHT. THE COLD FRONT WILL PROVIDE A FOCUS FOR ALMOST CONTINUOUS THUNDERSTORM DEVELOPMENT THROUGH TONIGHT. LIGHT WINDS ALOFT WILL ONLY ALLOW THE STORMS TO MOVE VERY SLOWLY...SO FLOODING OR FLASH FLOODING WILL BE POSSIBLE. OTHER SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DOWNBURST WINDS6. EMERGENCY MANAGEMENT PERSONNEL AND SPOTTERS WILL WANT TO BE READY FOR POSSIBLE ACTIVATION ACROSS THE SOUTHERN TEXAS PANHANDLE LATE THIS AFTERNOON OR TONIGHT. GOEHRING
Special weather statement, Jun 9, 1:00 PM CDT, 5 hours 23 minutes before
OKZ001>003-TXZ001>020-100500- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON JUN 9 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN TEXAS PANHANDLE LATE THIS AFTERNOON THROUGH TONIGHT. THE SLIGHT RISK AREA IS MAINLY SOUTH OF A LINE FROM NARA VISA NEW MEXICO TO BORGER TO CANADIAN TEXAS. A COLD FRONT WILL SLOWLY PUSH SOUTHWEST ACROSS THE AREA TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PASS NEAR THE PANHANDLES TONIGHT INTO EARLY TUESDAY. THE UPPER LEVEL SYSTEM ALONG WITH THE COLD FRONT AND ABUNDANT MOISTURE WILL SET THE STAGE FOR THUNDERSTORMS TO DEVELOP THROUGH TONIGHT. THE COLD FRONT WILL PROVIDE A FOCUS FOR ALMOST CONTINUOUS THUNDERSTORM DEVELOPMENT THROUGH TONIGHT. LIGHT WINDS ALOFT WILL ONLY ALLOW THE STORMS TO MOVE VERY SLOWLY...SO FLOODING OR FLASH FLOODING WILL BE POSSIBLE. OTHER SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DOWNBURST WINDS. EMERGENCY MANAGEMENT PERSONNEL AND SPOTTERS WILL WANT TO BE READY FOR POSSIBLE ACTIVATION ACROSS THE SOUTHERN TEXAS PANHANDLE LATE THIS AFTERNOON OR TONIGHT. GOEHRING
Special weather statement, Jun 9, 3:58 PM CDT, 2 hours 25 minutes before
TXZ004-005-009-010-014-015-019-020-092200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 402 PM CDT MON JUN 9 1997 ...THUNDERSTORMS PRODUCING FUNNEL CLOUDS MOVING THROUGH THE AREA LATE THIS AFTERNOON AND EVENING... THUNDERSTORMS HAVE BEEN PRODUCING FUNNEL CLOUDS ALONG WITH A FEW BRIEF TORNADO TOUCHDOWNS THIS AFTERNOON. THE STORMS WERE MOVING EAST VERY SLOWLY. FUNNEL CLOUDS ARE TYPICALLY SEEN IN A TROPICAL AIR MASS SUCH AS ONE THAT IS OVER THE PANHANDLES. IF YOU SEE A THUNDERSTORM MOVE TOWARD YOU...MOVE INSIDE A STURDY STRUCTURE AND WAIT OUT THE STORM. GOEHRING
Special weather statement, Jun 9, 4:02 PM CDT, 2 hours 21 minutes before
TXZ004-005-009-010-014-015-019-020-092200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 402 PM CDT MON JUN 9 1997 ...THUNDERSTORMS PRODUCING FUNNEL CLOUDS MOVING THROUGH THE AREA LATE THIS AFTERNOON AND EVENING... THUNDERSTORMS HAVE BEEN PRODUCING FUNNEL CLOUDS ALONG WITH A FEW BRIEF TORNADO TOUCHDOWNS THIS AFTERNOON. THE STORMS WERE MOVING EAST VERY SLOWLY. FUNNEL CLOUDS ARE TYPICALLY SEEN IN A TROPICAL AIR MASS SUCH AS ONE THAT IS OVER THE PANHANDLES. IF YOU SEE A THUNDERSTORM MOVE TOWARD YOU...MOVE INSIDE A STURDY STRUCTURE AND WAIT OUT THE STORM. GOEHRING
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:51 PM CDT | Flash Flood Warning | AMA | Ochiltree | 4 hr |
| Jun 9, 3:11 PM CDT | Flash Flood Warning | AMA | Hemphill | 4 hr |
| Jun 9, 3:52 PM CDT | Tornado Warning | AMA | Gray | 53 min |
| Jun 9, 4:28 PM CDT | Flash Flood Warning | AMA | Lipscomb | 4 hr |
| Jun 9, 5:47 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 43 min |
| Jun 9, 5:57 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.